Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Split embedding problems over the open arithmetic disc

Authors: Arno Fehm and Elad Paran
Journal: Trans. Amer. Math. Soc. 366 (2014), 3535-3551
MSC (2010): Primary 12E30, 12F12, 13J05
Published electronically: February 26, 2014
MathSciNet review: 3192606
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathbb{Z}\{t\}$ be the ring of arithmetic power series that converge on the complex open unit disc. A classical result of Harbater asserts that every finite group occurs as a Galois group over the quotient field of $ \mathbb{Z}\{t\}$. We strengthen this by showing that every finite split embedding problem over $ \mathbb{Q}$ acquires a solution over this field. More generally, we solve all $ t$-unramified finite split embedding problems over the quotient field of $ \mathcal {O}_K\{t\}$, where $ \mathcal {O}_K$ is the ring of integers of an arbitrary number field $ K$.

References [Enhancements On Off] (What's this?)

  • [Art68] Emil Artin, Algebraic numbers and algebraic functions, Gordon and Breach Science Publishers, New York, 1967. MR 0237460 (38 #5742)
  • [BSHH10] Lior Bary-Soroker, Dan Haran, and David Harbater, Permanence criteria for semi-free profinite groups, Math. Ann. 348 (2010), no. 3, 539-563. MR 2677893 (2012b:20068),
  • [Bou72] N. Bourbaki, Commutative Algebra, Hermann, 1972. MR 0360549
  • [Cas86] J. W. S. Cassels, Local fields, London Mathematical Society Student Texts, vol. 3, Cambridge University Press, Cambridge, 1986. MR 861410 (87i:11172)
  • [DD99] Pierre Dèbes and Bruno Deschamps, The regular inverse Galois problem over large fields, Geometric Galois actions, 2, London Math. Soc. Lecture Note Ser., vol. 243, Cambridge Univ. Press, Cambridge, 1997, pp. 119-138. MR 1653011 (99j:12002),
  • [Eis95] David Eisenbud, Commutative algebra, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. With a view toward algebraic geometry. MR 1322960 (97a:13001)
  • [FJ08] Michael D. Fried and Moshe Jarden, Field arithmetic, 3rd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 11, Springer-Verlag, Berlin, 2008. Revised by Jarden. MR 2445111 (2009j:12007)
  • [FP11] Arno Fehm and Elad Paran, Galois theory over rings of arithmetic power series, Adv. Math. 226 (2011), no. 5, 4183-4197. MR 2770445 (2012b:12004),
  • [FP12] Arno Fehm and Elad Paran.
    Klein approximation and Hilbertian fields.
    J. Reine Angew. Math. 676 (2013), 213-225. MR 3028759
  • [Har84a] David Harbater, Algebraic rings of arithmetic power series, J. Algebra 91 (1984), no. 2, 294-319. MR 769575 (86i:13007),
  • [Har84b] David Harbater, Convergent arithmetic power series, Amer. J. Math. 106 (1984), no. 4, 801-846. MR 749258 (85j:13036),
  • [Har88] David Harbater, Galois covers of an arithmetic surface, Amer. J. Math. 110 (1988), no. 5, 849-885. MR 961498 (90e:14013),
  • [HJ98a] Dan Haran and Moshe Jarden, Regular split embedding problems over complete valued fields, Forum Math. 10 (1998), no. 3, 329-351. MR 1619723 (99e:12007),
  • [HJ98b] Dan Haran and Moshe Jarden, Regular split embedding problems over function fields of one variable over ample fields, J. Algebra 208 (1998), no. 1, 147-164. MR 1643991 (99h:12005),
  • [HS05] David Harbater and Katherine F. Stevenson, Local Galois theory in dimension two, Adv. Math. 198 (2005), no. 2, 623-653. MR 2183390 (2007e:12002),
  • [HV96] Dan Haran and Helmut Völklein, Galois groups over complete valued fields, Israel J. Math. 93 (1996), 9-27. MR 1380632 (97c:12002),
  • [Neu99] Jürgen Neukirch, Algebraic number theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 322, Springer-Verlag, Berlin, 1999. Translated from the 1992 German original and with a note by Norbert Schappacher; with a foreword by G. Harder. MR 1697859 (2000m:11104)
  • [Par08] Elad Paran, Algebraic patching over complete domains, Israel J. Math. 166 (2008), 185-219. MR 2430432 (2009e:12006),
  • [Par09] Elad Paran, Split embedding problems over complete domains, Ann. of Math. (2) 170 (2009), no. 2, 899-914. MR 2552112 (2010m:12005),
  • [Poi10] Jérôme Poineau, Raccord sur les espaces de Berkovich, Algebra Number Theory 4 (2010), no. 3, 297-334 (French, with English and French summaries). MR 2602668 (2011g:12009),
  • [Pop96] Florian Pop, Embedding problems over large fields, Ann. of Math. (2) 144 (1996), no. 1, 1-34. MR 1405941 (97h:12013),
  • [Pop10] Florian Pop, Henselian implies large, Ann. of Math. (2) 172 (2010), no. 3, 2183-2195. MR 2726108 (2011j:12012),

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 12E30, 12F12, 13J05

Retrieve articles in all journals with MSC (2010): 12E30, 12F12, 13J05

Additional Information

Arno Fehm
Affiliation: Department of Mathematics and Statistics, University of Konstanz, 78457 Konstanz, Germany

Elad Paran
Affiliation: Department of Mathematics and Computer Science, Open University of Israel, 43107 Raanana, Israel

Received by editor(s): August 29, 2011
Received by editor(s) in revised form: August 2, 2012
Published electronically: February 26, 2014
Additional Notes: This research was supported by the DFG program “Initiation and Intensification of Bilateral Cooperation”
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society